Kansas, 2005

Hail in Kansas, July 12, 2005

July 12, 2005 · NWS GLD · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 12, 1:28 PM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 12, 1:28 PM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT TUE JUL 12 2005

.DISCUSSION...THE 18Z SURFACE ANALYSIS SHOWS HIGH PRESSURE RIDGING
SOUTH FROM NEBRASKA AND A SURFACE TROUGH NEAR THE FRONT RANGE AND
ACROSS SOUTHEAST COLORADO. VISIBLE SATELLITE SHOWING A DRYING TREND
AS CU BUILD UP AND THEN DISSIPATE ACROSS THE FORECAST AREA. BEST
BUILDUPS ARE IN UPSLOPE FAVORED AREAS IN EASTERN COLORADO. IF A FEW
STORMS SURVIVE THEY COULD MOVE SOUTH INTO THE WESTERN PARTS OF THE
COLORADO COUNTIES. WATER VAPOR IMAGERY SHOWING A RIDGE AMPLIFYING
OVER THE WESTERN CONUS AND STRONG SUBSIDENCE MOVING SOUTH INTO THE
FORECAST AREA. LIGHTNING DETECTION SHOWING ACTIVITY SOUTH OF THE
AREA. COMPOSITE RADAR LOOP SHOWING ISOLATED STORMS TO THE IMMEDIATE
WEST AND EAST OF THE FORECAST AREA MOVING SOUTH.

THE UPPER RIDGE WILL DOMINATE THROUGH THIS FORECAST. LACK OF ANY
SIGNIFICANT WAVES/SUBSIDENCE THROUGH FRIDAY NIGHT WILL KEEP THE
FORECAST DRY. ONE EXCEPTION WILL BE CHANCES FOR THUNDERSTORMS
TONIGHT. WATER VAPOR SHOWING MAJOR DRYING/SUBSIDENCE MOVING SOUTH
ACROSS THE FORECAST AREA. ALSO CANNOT DETECT A SHORTWAVE UPSTREAM.
THIS SHOULD KEEP THUNDERSTORMS FROM SURVIVING AS THEY DEVELOP ON A
BOUNDARY TO THE SOUTH. PLAN TO MONITOR AND MAKE CHANGES JUST PRIOR
TO ISSUANCE. AT THE SURFACE...DIFFICULT TO TELL WHAT THE FRONT WILL
DO BUT WILL PROBABLY BECOME STATIONARY AND WEAKEN OVER THE HIGHER
TERRAIN IN EASTERN COLORADO. STORMS TONIGHT COULD DEVELOP ALONG THE
BOUNDARY OVER THE FAR SOUTHWEST FORECAST AREA. THE MESOETA HINTS AT
THIS AND SO WILL KEEP A SLIGHT CHANCE OVER THAT AREA FOR THIS
EVENING. OTHERWISE HIGH PRESSURE WILL DOMINATE THROUGH WEDNESDAY
NIGHT AND THEN SHIFT EAST. A LEE TROUGH WILL FOLLOW THURSDAY AND
CONTINUE THROUGH FRIDAY NIGHT.

THE MAIN FORECAST ISSUE WILL BE TEMPERATURES. 850MB TEMPERATURES
SHOULD YIELD MAX TEMPERATURES IN THE 90S ESPECIALLY WITH LOTS OF
INSOLATION. HOWEVER...SOUTHEAST SURFACE WIND WILL LIMIT HEATING
SOMEWHAT SO WILL LEAN TOWARD GUIDANCE THAT IS SLIGHTLY COOLER. LOW
TEMPERATURES WILL BE IN THE 60S OR A FEW DEGREES ABOVE NORMAL.

DAYS 4-7...THE UPPER RIDGE WILL CONTINUE THROUGH THE FIRST PART OF
THIS FORECAST AND THEN BREAKS DOWN BY MONDAY. CONSEQUENTLY IT SHOULD
CONTINUE DRY AND HOT THROUGH SUNDAY. AN UPPER TROUGH MOVES ACROSS
THE NORTHERN PLAINS SUNDAY AND MONDAY AND WILL CREATE A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS THE FORECAST AREA POSSIBLY AS EARLY
AS SUNDAY NIGHT IN THE EXTREME NORTHWEST FORECAST AREA. MONDAY WILL
HAVE THE BEST CHANCE FOR STORMS AS A FRONT IS ADVERTISED TO MOVE
ACROSS THE AREA. HIGH PRESSURE WILL BUILD IN ON TUESDAY FOR A DRY
FORECAST. TEMPERATURES COOL DOWN A FEW DEGREES BEHIND THE FRONT
MONDAY AND TUESDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

FS
Hazardous weather outlook, Jul 12, 9:45 AM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT TUE JUL 12 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1045 AM MDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO THIS
AFTERNOON. A WEAK COLD FRONT WILL EXTEND FROM OAKLEY KANSAS TO
BURLINGTON COLORADO BY 1 PM MDT. ABUNDANT SUNSHINE AND INCREASING
MOISTURE ALONG THE FRONT WILL CONTRIBUTE TO MODERATE INSTABILITY.
THUNDERSTORMS WILL TEND TO FORM ON THE HIGHER TERRAIN IN
COLORADO...OR ALONG THE FRONT INTO WESTERN KANSAS...AND MOVE
SLOWLY SOUTH. DRY AIR AND HIGH PRESSURE IN THE MID LEVELS
WILL LIMIT THE NUMBER OF STORMS. ANY STORMS THAT DO FORM MAY
PRODUCE DAMAGING WINDS FROM MICROBURSTS...DANGEROUS
LIGHTNING...AND BRIEF HEAVY RAIN. THE THUNDERSTORMS WILL NOT
LAST LONG...AND SHOULD DIMINISH ENTIRELY BEFORE 9 PM MDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF THUNDERSTORMS IS EXPECTED NEXT MONDAY. AT THIS
TIME...THE MAIN THREAT APPEARS TO BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN EAST CENTRAL COLORADO AFTER 1
PM MDT

BULLER/BURKE

The radar

The Grand Island radar (KUEX), 131 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Norton

When
July 12, 4:55 PM MST
Where
Norton County, 6 mi N of Norton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.917, -99.883

Hail, Norton

When
July 12, 5:10 PM MST
Where
Norton County, Norton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.833, -99.883

Hail, Norton

When
July 12, 5:17 PM MST
Where
Norton County, 5 mi S of Norton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.767, -99.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458141, 5458142, 5458143.